Maternity
APGAR score calculator
Score a newborn on the five APGAR signs — Appearance, Pulse, Grimace, Activity, and Respiration — each 0 to 2, for a total of 0 to 10, and see the commonly cited interpretation band. Assessed at 1 and 5 minutes after birth. Free, no signup, runs in your browser.
Interactive calculator
APGAR score calculator
Choose the best observation for each of the five signs — Appearance, Pulse, Grimace, Activity, and Respiration — to see the total (0–10) and the interpretation band. Select all five to compute a total.
Result
Select an option for all five signs to see the total and the interpretation band.
For education and practice only. The APGAR guides immediate assessment; it does not by itself predict long-term outcome.
How it works
The five APGAR signs, scored 0–2
APGAR is a mnemonic for the five signs assessed just after birth. Each sign is scored 0, 1, or 2 on the criteria below, and the five are summed for a total of 0 (worst) to 10 (best).
| Sign | 0 | 1 | 2 |
|---|---|---|---|
| A Appearance (skin color) | Blue or pale all over | Body pink, extremities blue (acrocyanosis) | Completely pink |
| P Pulse (heart rate) | Absent | Below 100 bpm | 100 bpm or above |
| G Grimace (reflex irritability) | No response to stimulation | Grimace / weak cry | Cry, cough, sneeze, or pulls away |
| A Activity (muscle tone) | Limp / flaccid | Some flexion of extremities | Active motion, well flexed |
| R Respiration | Absent | Slow or irregular, weak cry | Good, strong cry |
Total score
Total = A + P + G + A + R (each 0–2) → 0 to 10
Add the five signs. Commonly cited bands: 7–10 reassuring / generally normal, 4–6 moderately depressed, 0–3 severely depressed.
When it’s assessed
1 min · 5 min · every 5 min to 20 min if low
The 1-minute score reflects how the newborn tolerated birth; the 5-minute score reflects the response to support. The APGAR guides assessment and resuscitation decisions but does not by itself predict long-term outcome.
Worked example
An APGAR score, sign by sign
The newborn
A newborn with a heart rate of 140 bpm, a strong cry, active motion, who cries and pulls away when stimulated, and whose body is pink but with blue hands and feet (acrocyanosis). What is the APGAR score?
The scoring
- Appearance: body pink, extremities blue = 1.
- Pulse: 140 bpm (≥ 100) = 2.
- Grimace: cries and pulls away = 2.
- Activity: active motion = 2.
- Respiration: strong cry = 2.
- Total: 1 + 2 + 2 + 2 + 2 = 9.
Answer: APGAR 9 (reassuring, 7–10 band).
Reading the result
A score of 9 sits in the reassuring 7–10 band. The one point that was “lost” is Appearance — acrocyanosis (blue hands and feet) is common and normal in the first minutes while circulation adjusts.
This is exactly why a perfectly healthy newborn very often scores 9 rather than a perfect 10. Enter these five observations in the calculator above to see the same total and breakdown returned.
Document the breakdown, not just the total, and repeat the score at 5 minutes — the trend matters more than any single number.
Common questions
The APGAR score, explained
APGAR is a quick newborn assessment scored just after birth. The letters are a mnemonic for the five signs assessed: Appearance (skin color), Pulse (heart rate), Grimace (reflex irritability), Activity (muscle tone), and Respiration. Each sign is scored 0, 1, or 2, and the five are summed for a total of 0 to 10.
Appearance: 0 = blue or pale all over, 1 = body pink with blue extremities (acrocyanosis), 2 = completely pink. Pulse: 0 = absent, 1 = below 100 bpm, 2 = 100 bpm or above. Grimace: 0 = no response to stimulation, 1 = grimace or weak cry, 2 = cry, cough, sneeze, or pulls away. Activity: 0 = limp/flaccid, 1 = some flexion of extremities, 2 = active motion, well flexed. Respiration: 0 = absent, 1 = slow or irregular with a weak cry, 2 = good, strong cry.
The APGAR is assessed at 1 minute and 5 minutes after birth, and then every 5 minutes up to 20 minutes if the score stays low. The 1-minute score reflects how the newborn tolerated the birth process, while the 5-minute score reflects the response to any support given — the trend between them helps guide immediate assessment.
Commonly cited bands are: 7–10 reassuring or generally normal, 4–6 moderately depressed, and 0–3 severely depressed. Lower scores prompt closer assessment and resuscitation support. These bands are widely used as a general guide, not a rigid rule, and are always interpreted alongside the full clinical picture.
Acrocyanosis — a pink body with blue hands and feet — is common and normal in the first minutes of life while circulation adjusts. Because Appearance is scored 1 rather than 2 when the extremities are still blue, a perfectly healthy newborn very often scores 9 rather than a perfect 10.
No. The APGAR is a snapshot that guides immediate assessment and resuscitation decisions right after birth. A single score does not by itself predict long-term neurologic or developmental outcome, which is why the score is repeated and interpreted alongside the full clinical picture. This tool is a free study and practice aid, not medical advice.
Keep studying maternity
From newborn assessment to the full topic
The APGAR is one piece of maternal-newborn care. Practice the full OB & maternity question bank, estimate a due date with the pregnancy calculator, or explore the other free tools.
This calculator and all study material on this site are provided for practice and study only. The APGAR guides immediate assessment and does not by itself predict long-term outcome.
More free tools
Related calculators
Reach for these alongside this one — the calculations that most often come up together on the wards and in practice questions.
Pregnancy Due Date Calculator
Estimated due date and gestational age by Naegele's rule from the LMP.
Pediatric Safe Dose Calculator
Check an ordered pediatric dose against the safe mg/kg range and daily maximum.
Pediatric Maintenance Fluids Calculator
Holliday-Segar 4-2-1 maintenance IV fluid rates by weight.
Practice these — free questions
Apply it on real NCLEX-style questions
A calculator hands you the number; the exam makes you reach it under pressure and defend it. Drill OB & Maternity questions that put this calculation inside a realistic clinical scenario — each one with a written rationale, so you learn why the answer is right, not just what it is. That explained-rationale practice is what sets us apart from a bare calculator.
Free · no spam
Get a free high-yield NCLEX question every week
One carefully written practice question plus a short study tip, emailed weekly. Unsubscribe anytime — we never share your address.